Georgia, 2015

Damaging Winds in Georgia, August 1, 2015

August 1, 2015 · NWS JAX · 2 events in 1 county or zone

A stalled surface front was across the Gulf of Mexico and extended across the Florida Big Bend which served as the focus for storm development and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stalled surface front was across the Gulf of Mexico and extended across the Florida Big Bend which served as the focus for storm development and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 1:54 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 1:54 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT SAT AUG 1 2015

...POTENTIAL FOR HEAVY RAINFALL THROUGH THE WEEKEND...

...FLOOD WATCH ALONG AND WEST OF I-75 CORRIDOR UNTIL SUN MORNING...

.NEAR TERM.../THROUGH SUNDAY/...
SURFACE TROUGH EXTENDS NORTHEAST TO SOUTHWEST FROM NEAR KSSI TO
NEAR KLCQ THIS AFTERNOON. MOISTURE IS EXPECTED TO MOVE NORTHEAST
ALONG THIS BOUNDARY THROUGH SUNDAY...AS THE BOUNDARY REMAINS
FAIRLY STATIONARY. AS A RESULT OF THE CONTINUED FLOW FROM THE
GULF...A FLOODING CONCERN WILL REMAIN...MAINLY OVER COUNTIES ALONG
AND WEST OF INTERSTATE 75. SO...WILL KEEP THE FLOOD WATCH IN
PLACE. THE BEST CHANCE FOR CONVECTION WILL BE DURING THE DAYTIME
HOURS...WITH DIURNAL HEATING HELPING TO PROVIDE INSTABILITY.

WITH THE EXPECTED CLOUDS AND PRECIPITATION DAYTIME HIGH TEMPERATURES
WILL CONTINUE TO BE A FEW DEGREES BELOW SEASONAL AVERAGES.

MONDAY THROUGH TUESDAY...HEAVY RAIN STILL POSSIBLE INTO MONDAY
NEAR THE GULF COAST OF N FL WITH A MODERATE SW FLOW JUST SOUTH OF
SURFACE TROUGH. ON TUESDAY A RIDGE OF HIGH PRESSURE ALOFT WILL
BUILD IN FROM THE WESTERN ATLANTIC. THIS WILL BRING A RETURN TO
MORE SCATTERED DIURNAL CONVECTION. TEMPERATURES WILL BE NEAR
AVERAGE OVER NE FL AND AT OR ABOVE OVER SE GA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...UPPER RIDGING ACROSS THE
AREA ON WEDNESDAY WILL WEAKEN THURSDAY WITH ANOTHER TROUGH
DEVELOPING OVER THE EASTERN U.S. BY LATE WEEK. A SURFACE COLD
FRONT/TROUGH WILL STALL JUST TO OUR NORTH WITH A SW FLOW
INCREASING OVER NE FL/SE GA. AFTERNOON AND EVENING CONVECTION WILL
BE SCATTERED WEDNESDAY INCREASING TO NUMEROUS THURSDAY THROUGH
SATURDAY. TEMPERATURES WILL BE CLOSE TO AVERAGE AUGUST LEVELS.

&&

.AVIATION...
A TROUGH WILL REMAIN OVER THE REGION THROUGH THIS 18Z TAF PERIOD.
AS MOISTURE WILL CONTINUE TO STREAM NORTHEAST FROM THE GULF...WITH
THE BEST CHANCE FOR CONVECTION DURING THE DAY LIGHT HOURS.

&&

.MARINE...
A SURFACE TROUGH WILL REMAIN OVER THE REGION THIS WEEKEND WITH A
CONTINUED UNSETTLED WEATHER PATTERN. SURFACE RIDGING WILL BUILD IN
MONDAY...WITH LESS ORGANIZED CONVECTION EXPECTED FOR THE MIDDLE OF
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  90  74  95 /  30  30  30  30
SSI  76  85  75  85 /  20  50  40  40
JAX  74  87  75  89 /  20  60  50  50
SGJ  75  88  75  86 /  20  60  40  50
GNV  74  86  73  87 /  60  60  50  50
OCF  73  86  73  86 /  60  60  50  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH SUNDAY MORNING FOR ALACHUA-COLUMBIA-
     GILCHRIST-HAMILTON-MARION-SUWANNEE.

GA...NONE.
AM...NONE.
&&

ZIBURA/STRUBLE/COMBS
Hazardous weather outlook, Aug 1, 3:51 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT SAT AUG 1 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
451 AM EDT SAT AUG 1 2015

...HEAVY RAINFALL POSSIBLE THIS WEEKEND...

...FLOOD WATCH IN EFFECT FOR NORTH CENTRAL FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HEAVY RAINFALL SHOULD BE EXPECTED WITH SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. BEST CHANCE TO SEE HEAVY RAINFALL AND FLOODING
WILL BE IN THE SUWANNEE VALLEY AREA FROM I-75 WESTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED EACH
AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

WALSH

In the hours before

Local storm report, Aug 1, 4:30 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 ESE BRUNSWICK         31.13N 81.40W
07/31/2015  M4.76 INCH       AMZ450             GA   OTHER FEDERAL

            USGS SITE AT THE BRUNSWICK VILLAGE PIER MEASURED 4.76
            INCHES IN 3 HOURS.

&&

ASHASHY
Special weather statement, Aug 1, 5:11 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 PM EDT SAT AUG 1 2015

GAZ135-136-012300-
WAYNE GA-APPLING GA-
611 PM EDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN APPLING AND
NORTHWESTERN WAYNE COUNTIES UNTIL 700 PM EDT...

AT 611 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF PLANT HATCH
TO NEAR DOCTORTOWN...AND MOVING SOUTH AT 10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JESUP...BAXLEY...SURRENCY...GARDI...PLANT HATCH...ODUM AND
DOCTORTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3194 8228 3190 8219 3191 8213 3189 8212
      3190 8211 3186 8212 3179 8196 3176 8191
      3173 8191 3171 8188 3167 8185 3165 8181
      3166 8181 3163 8177 3144 8178 3145 8179
      3184 8241 3194 8238
TIME...MOT...LOC 2211Z 000DEG 8KT 3196 8222 3169 8184

ENYEDI
Special weather statement, Aug 1, 5:51 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
651 PM EDT SAT AUG 1 2015

GAZ133-135-136-012345-
JEFF DAVIS GA-WAYNE GA-APPLING GA-
651 PM EDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS...APPLING AND
NORTHWESTERN WAYNE COUNTIES UNTIL 745 PM EDT...

AT 650 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR UVALDA TO NEAR ODUM...
AND MOVING SOUTHWEST AT 10 MPH.

GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BAXLEY...HAZLEHURST...GRAHAM...SURRENCY...PLANT HATCH...SCREVEN...
ODUM...PINE GROVE AND GRAYS LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3197 8243 3190 8214 3188 8211 3186 8212
      3182 8202 3179 8199 3179 8196 3172 8190
      3143 8204 3147 8208 3149 8214 3163 8236
      3166 8245 3171 8249 3170 8253 3185 8279
      3192 8268 3196 8255 3195 8249 3196 8250
TIME...MOT...LOC 2250Z 035DEG 8KT 3197 8248 3170 8203

ENYEDI
Special weather statement, Aug 1, 6:31 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
731 PM EDT SAT AUG 1 2015

GAZ132>136-151-020030-
JEFF DAVIS GA-WAYNE GA-BACON GA-APPLING GA-PIERCE GA-COFFEE GA-
731 PM EDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR BACON...JEFF DAVIS...CENTRAL
APPLING...NORTHEASTERN PIERCE...SOUTHWESTERN WAYNE AND NORTHEASTERN
COFFEE COUNTIES UNTIL 830 PM EDT...

AT 731 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNIPESVILLE TO NEAR
SCREVEN...AND MOVING SOUTHWEST AT 10 MPH.

GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JESUP...BAXLEY...HAZLEHURST...ALMA...GRAHAM...SURRENCY...SCREVEN...
ODUM...SNIPESVILLE...PRIDGEN...DENTON AND NEW LACY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3164 8188 3140 8204 3170 8300 3178 8300
      3179 8298 3178 8292 3179 8290 3178 8289
      3178 8287 3182 8284 3181 8282 3184 8278
      3185 8279 3186 8277 3186 8276 3188 8274
      3189 8271
TIME...MOT...LOC 2331Z 038DEG 8KT 3180 8281 3155 8204

ENYEDI
Special weather statement, Aug 1, 7:09 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
809 PM EDT SAT AUG 1 2015

GAZ132-149-020100-
ATKINSON GA-COFFEE GA-
809 PM EDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATKINSON AND COFFEE
COUNTIES UNTIL 900 PM EDT...

AT 809 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BROXTON...MOVING SOUTHWEST AT 45 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...WILLACOOCHEE...BROXTON...AMBROSE...PRIDGEN AND WEST GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3147 8312 3151 8308 3156 8306 3161 8306
      3163 8301 3166 8301 3166 8300 3174 8300
      3176 8298 3169 8284 3167 8283 3167 8278
      3160 8264 3158 8263 3123 8305 3128 8303
      3134 8307 3136 8310 3140 8314 3146 8315
TIME...MOT...LOC 0009Z 045DEG 37KT 3159 8285

ENYEDI

The radar

The Moody AFB radar (KVAX), 82 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 1, 7:12 PM EST
Where
Coffee County, 0.91 mi SE of Broxton
Measured
28 kt (32 mph) measured gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.620, -82.890

A couple of trees were blown down in Broxton. The Douglas AWOS measured a wind gust to 32 mph. Cost of damage was estimated.

Thunderstorm Wind, Coffee

When
August 1, 7:36 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
28 kt (32 mph) measured gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
31.510, -82.850

A tree was blown down in Douglas. The Douglas AWOS measured a wind gust to 32 mph. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598339, 598340.